Texas, 2012Hail and Damaging Winds in Texas, May 6, 2012
May 6, 2012 · NWS FWD · 10 events in 5 counties and zones
Storms developed over Northwest Texas when a dryline, shortwave, and peak heating combined. These storms merged into several small clusters as they moved east and southeast into North Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed over Northwest Texas when a dryline, shortwave, and peak heating combined. These storms merged into several small clusters as they moved east and southeast into North Texas. Hail up to the size of ping pong balls and strong winds to 60 mph were reported with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 6, 2:56 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, May 6, 2:56 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
356 PM CDT SUN MAY 6 2012
.DISCUSSION...
THIS AFTERNOON THROUGH TONIGHT...THERE ARE NO SIGNIFICANT CHANGES
IN THUNDERSTORM CHANCES THROUGH THE PERIOD AND THE EARLY AFTERNOON
UPDATE DISCUSSION HAS BEEN ATTACHED THAT DETAILS THOUGHTS ON THIS
PERIOD.
ONLY UPDATE WAS TO EXTEND 20 POPS FOR LATE THIS AFTERNOON ALONG
THE ENTIRE WESTERN CWA DUE TO A DEVELOPING CUMULUS FIELD. THINKING
CONTINUES TO BE THAT IF A LINEAR MCS DEVELOPS IT WILL START NEAR
THE COLD FRONT IN THE NORTHWESTERN CWA AROUND 00Z. DEW POINTS HAVE
BEEN SLOWLY RECOVERING OUT AHEAD OF THE FRONT...HOWEVER CONVECTIVE
INHIBITION REMAINS HIGH AS OF 21Z. WILL CONTINUE TO MONITOR THE
THERMODYNAMIC ENVIRONMENT LATE THIS AFTERNOON AND PROVIDE FORECAST
UPDATES AS NEEDED.
MONDAY AND TUESDAY...THE COLD FRONT NEAR WICHITA FALLS LATE THIS
AFTERNOON IS EXPECTED TO CONTINUE SOUTHEAST THROUGH MOST OF NORTH
TX BY LATE MONDAY MORNING. THE SOMEWHAT SHALLOW FRONT WILL ALLOW
FOR ELEVATED SHOWER AND THUNDERSTORM CHANCES TO PERSIST OVER NORTH
TX THROUGH THE PERIOD. OUR BEST CHANCE FOR PRECIPITATION CONTINUES
TO LOOK AS THOUGH IT WILL BE ASSOCIATED WITH A SHORTWAVE TROUGH
MOVING UP OVER NORTH TX MONDAY NIGHT. DID NOT MAKE ANY SIGNIFICANT
CHANGES TO THE PREVIOUS FORECAST DURING THE PERIOD. HAVE BEST POPS
MOVING IN FROM THE SOUTHWEST AND TRANSLATING NORTHEAST OVER THE
CWA THROUGH TUESDAY MORNING. ANOTHER CHANCE FOR STORMS WILL OCCUR
WITH ANY WELL ORGANIZED MCS ACTIVITY THAT INITIATES ALONG THE HIGH
PLAINS MONDAY NIGHT AND HOLDS TOGETHER AS IT MOVES EAST TOWARDS
NORTH TX ON TUESDAY. DO NOT ANTICIPATE MUCH IN THE WAY OF SEVERE
WEATHER...HOWEVER IT WOULD BE HARD TO RULE OUT AN ELEVATED STRONG
STORM CAPABLE OF PRODUCING LARGE HAIL AS THE SHORTWAVE TROUGH
MOVES OVER THE AREA. MOST OF THE STRONG INSTABILITY IS EXPECTED TO
REMAIN SOUTH AND EAST OF THE LEADING EDGE OF THE COLD FRONT WHICH
IS EXPECTED TO BE JUST SOUTH OF THE CWA.
WEDNESDAY...MAINTAINED A DRY FORECAST FOR WEDNESDAY AS GUIDANCE IS
PERSISTENT IN INDICATING SHORTWAVE RIDGING ALOFT. MAY HAVE TO
INCLUDE POPS FOR WEDNESDAY DEPENDING ON CONVECTIVE
EVOLUTION/INFLUENCES ACROSS THE REGION ON TUESDAY...HOWEVER WILL
CONTINUE TO FAVOR RIDGING ALOFT AND A DRY FORECAST AT THIS TIME.
THURSDAY THROUGH FRIDAY NIGHT...A STRONGER SHORTWAVE TROUGH/CLOSED
LOW THAT WAS IN PLACE OVER THE SOUTHWESTERN CONUS THIS AFTERNOON
IS FINALLY EXPECTED TO EJECT NORTHEAST OVER THE REGION DURING THIS
PERIOD. THE BEST FORCING FOR ASCENT ASSOCIATED WITH THIS TROUGH
ARRIVES ON FRIDAY...HOWEVER COULD SEE SOME WARM AIR ADVECTION
SHOWERS AND THUNDERSTORMS AS EARLY AS THURSDAY NIGHT AS THE SYSTEM
MOVE OVER THE REGION. MOST GUIDANCE INDICATES THAT THIS UPPER
LEVEL SYSTEM WILL MOVE DIRECTLY OVER THE CWA. IF THIS PANS OUT
WIDESPREAD PRECIPITATION WOULD BE LIKELY...HOWEVER SEVERE WEATHER
CHANCES WILL LIKELY BE LIMITED BY A LACK OF DEEP MOISTURE
RETURNING TO THE REGION OUT AHEAD OF THE TROUGH. OVERALL EXPECT
WIDESPREAD RAIN SHOWER ACTIVITY WITH EMBEDDED THUNDERSTORMS. IF
THIS UPPER LEVEL FEATURE REMAINS ON TRACK WILL LIKELY SEE A BUMP
IN POPS FOR THE THURSDAY NIGHT INTO FRIDAY TIME FRAME.
EXTENDED...THIS SYSTEM IS EXPECTED TO EXIT THE REGION FRIDAY NIGHT
BRINGING AN END TO PRECIPITATION CHANCES. MAINTAINED A DRY
FORECAST FOR NEXT WEEKEND WITH NO OBVIOUS/SIGNIFICANT FORCING IN
THE REGION AT THIS TIME.
CAVANAUGH
&&
.AVIATION...
/18Z TAFS/
VFR CONDITIONS PREVAILING ACROSS MOST OF NORTH TEXAS THIS
AFTERNOON. MAIN CONCERNS WILL BE POTENTIAL CONVECTIVE DEVELOPMENT
LATE THIS AFTERNOON AND EVENING. AN MCS WHICH MOVED ACROSS SOUTH
TEXAS EARLIER THIS MORNING HAS HELPED SCOUR OUT DEEPER MOISTURE
FARTHER NORTH. THIS MAY REDUCE OVERALL CHANCES FOR THUNDERSTORMS
THROUGH THE AFTERNOON. CURRENT THINKING IS THAT MOISTURE WILL
RECOVER SUFFICIENTLY BY EARLY EVENING FOR THUNDERSTORMS TO DEVELOP
ALONG THE COLD FRONT/DRYLINE NEAR WICHITA FALLS. THUNDERSTORMS
THAT DO DEVELOP WILL MOVE SOUTHEAST AND MAY IMPACT METROPLEX TAF
SITES. FOR NOW...WILL CARRY A VCTS FROM 1-5Z IN THE METROPLEX.
THUNDERSTORMS SHOULD MOVE EAST BY MIDNIGHT. WINDS BEHIND ANY
COMPLEX OF STORMS WOULD LIKELY BE ERRATIC AND PRIMARILY FROM THE
NORTH OR NORTHWEST. FOR NOW...GIVEN UNCERTAINTIES IN LIKELIHOOD
OF DEVELOPMENT...WILL LEAVE SOUTHERLY FLOW THROUGH TONIGHT. IF
STORMS DEVELOP...THEN AMENDS TO WX AND WIND WILL BE REQUIRED.
OTHERWISE...COLD FRONT MOVES THROUGH DURING THE DAY MONDAY WITH
WINDS BECOMING NORTHERLY. PRECIP CHANCES WILL LINGER INTO MONDAY
HOWEVER BEST CHANCES APPEAR TO BE FARTHER SOUTH AND WEST.
DUNN
&&
.PREV UPDATE...
.UPDATE...
...MESOSCALE DISCUSSION...
REGARDING THUNDERSTORM CHANCES ACROSS NORTH TEXAS THIS AFTERNOON
AND EVENING...
A DECAYING MESOSCALE CONVECTIVE SYSTEM (MCS) NEAR COLLEGE STATION
AT THE TIME OF THIS DISCUSSION HAS HAD A DRAMATIC IMPACT ON THE
THERMODYNAMIC ENVIRONMENT ACROSS NORTH TEXAS THIS MORNING. STRONG
SUBSIDENCE TO THE NORTH AND WEST OF THIS SYSTEM RESULTED IN A
LOWERING OF THE EML CAP OVERNIGHT. THE STRENGTH OF THE CAP
ASIDE...THE PRIMARY IMPACT THIS HAS HAD ON OUR THERMODYNAMIC
ENVIRONMENT IS TO GREATLY LIMIT THE DEPTH OF MOISTURE IN PLACE IN
THE LOW LEVEL ATMOSPHERE OVER MUCH OF NORTH TEXAS. WHILE THE 12Z
FWD SOUNDING OBSERVED A 70 NEAR SURFACE DEW POINT THIS
MORNING...IT ALSO INDICATED THAT THE DEPTH OF THE MOIST LAYER HAD
DECREASED FROM ABOUT 150 MB UP FROM THE SURFACE TO A LITTLE OVER
50 MB ABOVE THE SURFACE. AS A RESULT CONVECTIVE THERMALS INITIATED
BY DAYTIME HEATING HAVE BEEN ABLE TO EASILY ENTRAIN DRIER AIR FROM
THE EML CAP DOWN TO THE BOUNDARY LAYER WHICH HAS LOWERED SURFACE
DEW POINTS INTO THE MID TO UPPER 50S FOR MOST LOCATIONS ALONG AND
WEST OF THE INTERSTATE 35 CORRIDOR. WITHOUT ANY MOISTURE ADVECTING
BACK INTO THE REGION...THIS DEVELOPMENT SEEMS TO INDICATE THAT
SURFACE BASED CONVECTION WILL NOT HAPPEN THIS AFTERNOON ACROSS
MUCH OF THE CWA.
THE FORECAST IS NOT THAT SIMPLE HOWEVER AS PERSISTENT
SOUTHEASTERLY FLOW SOUTH OF THE DECAYING MCS HAS RESULTED IN THE
TRANSPORT OF RELATIVELY DEEP GULF MOISTURE UP INTO THE HILL
COUNTRY AND ACROSS WEST CENTRAL TX AS OF 17Z. UNCHARACTERISTICALLY
DEW POINT VALUES HAVE ACTUALLY IMPROVED WITH THE ONSET OF SOUTH-
SOUTHWEST FLOW AT ABILENE AND SWEETWATER LATE THIS MORNING. SPC
MESOSCALE ANALYSIS INDICATES THAT A PLUME OF H850 DEW POINTS ABOVE
10 DEG C EXISTS FROM DEL RIO NORTH TO OZONA AND JUST SOUTH OF
ABILENE AND SWEETWATER. MOST GUIDANCE INDICATES THAT H850 WINDS
WILL REMAIN OUT OF THE SOUTHWEST OUT AHEAD OF A COLD FRONT THAT
CONTINUED TO MOVE SOUTHEAST TOWARDS NORTH CENTRAL TX LATE THIS
MORNING. CURRENT THINKING IS THAT THIS WILL RESULT IN THE RETURN
OF SOME DEEPER GULF MOISTURE INTO THE NORTHWESTERN PORTIONS OF THE
CWA BY 00Z OUT AHEAD OF THE ARRIVAL OF THE COLD FRONT.
ASSUMING MOISTURE RETURNS...EXPECT THAT FORCING ALONG THE COLD
FRONT WOULD RESULT IN THE DEVELOPMENT OF A LINE OF THUNDERSTORMS
NEAR A WICHITA FALLS TO OLNEY LINE AROUND 00Z. WITH DEEPER
MOISTURE IN PLACE THIS LINE OF STORMS WOULD LIKELY GROW UPSCALE
INTO A LINEAR MCS AND THEN MOVE EAST-SOUTHEAST TOWARDS HIGHER
THETA-E AIR THAT HAS NOT BEEN ADVERSELY AFFECTED BY SUBSIDENCE
ASSOCIATED WITH THE COLLEGE STATION MCS. IF IT
DEVELOPS...EXPECTATIONS ARE THAT THIS MCS WILL TRACK TOWARDS THE
METROPLEX AROUND 02Z AND CONTINUE EAST OUT OF THE METROPLEX AROUND
04Z. CONFIDENCE IN EXACT TIMING IS SOMEWHAT LOW GIVEN THAT THIS
MCS MAY NOT EVEN TAKE SHAPE IF MOISTURE DOES NOT MAKE IT BACK OUT
AHEAD OF THE COLD FRONT IN TIME. REGARDLESS...THERE IS SUPPORT IN
HIGH RESOLUTION GUIDANCE MEMBERS FOR THIS SOLUTION.
THE PRIMARY HAZARDS ASSOCIATED WITH THE MCS WOULD BE DAMAGING
STRAIGHT LINE WINDS AND MARGINALLY SEVERE HAIL. A WIDE SWATH OF
STRAIGHT LINE WIND DAMAGE IS THE PRIMARY CONCERN...ESPECIALLY IF
THIS SYSTEM IS ABLE TO AFFECT THE METROPLEX. STRAIGHT LINE WINDS
HAVE A HISTORY OF PRODUCING VERY DANGEROUS CONDITIONS AT OUTDOOR
FESTIVALS...ESPECIALLY WHEN PATRONS COLLECT UNDER TENTS TO TAKE
COVER FROM THE RAIN. KEPT POPS AT 40 PERCENT FOR NOW DUE TO
CONCERNS ABOUT MOISTURE MAKING IT INTO PLACE...BUT WILL UPDATE THE
FORECAST THROUGHOUT THE AFTERNOON IF IT LOOKS LIKE THIS SYSTEM IS
MORE OR LESS LIKELY TO DEVELOP. IF YOU ARE PLANNING ON ATTENDING
OUTDOOR ACTIVITIES OR FESTIVALS THIS EVENING...PLAN ON HAVING SOME
ACCESS TO FORECAST UPDATES AND WARNINGS AS SEVERE WEATHER REMAINS
POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS.
CAVANAUGH
&&
.PREV DISCUSSION... /ISSUED 438 AM CDT SUN MAY 6 2012/
DIFFICULT FORECAST DUE TO THE ONGOING CONVECTION OVER THE HILL
COUNTRY WHICH...ACCORDING TO ALL MODEL GUIDANCE...SHOULD NOT BE
THERE. THESE CONVECTIVE SYSTEMS USE UP AVAILABLE ENERGY FOR
CONVECTION...AND WHEN WEAK TROPOSPHERIC WINDS ARE PRESENT...IT
LIMITS THE ABILITY FOR THE ATMOSPHERE TO RECHARGE QUICKLY FOR MORE
STORMS LATER IN THE DAY. SO THE MODELS END UP BELIEVING WE ARE
PRIMED FOR A ROUND OF CONVECTION...WHEN IN REALITY MOST OF THE
FUEL HAS ALREADY BEEN SPENT. SO THE FORECAST CHALLENGE IS
DETERMINING HOW THIS CURRENT CONVECTION IS GOING TO AFFECT OUR
STORM CHANCES LATER TODAY. ALSO COMPLICATING THE FORECAST ARE TWO
MCV CIRCULATIONS THAT HAVE DEVELOPED...ONE NEAR LAMPASAS AND
ANOTHER NEAR AUSTIN. THE LAMPASAS MCV WILL LIKELY HOLD TOGETHER
FOR SEVERAL MORE HOURS DUE TO WEAK WINDS ALOFT...AND MAY BE A
FOCUS FOR ELEVATED CONVECTION THIS MORNING. WILL INCLUDE POPS IN
THE SW ZONES THIS MORNING FOR THIS FEATURE.
MEANWHILE A COLD FRONT IS BARRELING DOWN THE FRONT RANGE OF THE
ROCKIES AND SHOULD BE THROUGH THE TX PANHANDLE BY NOON. THIS FRONT
WILL SLOW DOWN THIS AFTERNOON...BUT WINDS OVER OUR REGION WILL
LIKELY VEER A BIT TO THE SOUTHWEST. THIS SETUP NORMALLY RESULTS
IN TEMPS WELL ABOVE GUIDANCE...HOWEVER THERE IS THICK MID-HIGH
CLOUD COVER THAT IS STREAMING OVER THE AREA FROM THE CENTRAL TEXAS
CONVECTION. ALTHOUGH CLOUDS SHOULD THIN OUT DURING THE DAY IT WILL
STEAL A FEW HOURS OF INSOLATION. HIGHS TODAY ARE VERY SENSITIVE
TO HOW MUCH SUNSHINE WE GET AND COULD BE EITHER TOO WARM OR COOL.
THE CENTRAL TEXAS CONVECTION IS USING UP A LOT OF THE RICH
MOISTURE AND INSTABILITY...AND LATEST SURFACE OBS SHOW A SWATH OF
40S AND 50S DEWPOINTS FROM GRAHAM SOUTHWARD TO BURNET DOWNSTREAM
FROM THE SYSTEM. THE DRY AIR IS BROUGHT TO THE SURFACE DUE TO
INTENSE SUBSIDENCE ON THE BACKSIDE OF THE SYSTEM...AND WE HAVE
EVEN NOTED A FEW HEATBURST EVENTS EARLIER. HOWEVER...THE HIGH
MOISTURE/INSTABILITY REMAINS UNDISTURBED EAST OF A LINE FROM
CAMERON TO MINERAL WELLS TO WICHITA FALLS WHERE DEWPOINTS REMAIN
NEAR 70. THIS REGION WILL LIKELY BE THE MOST UNSTABLE AREA...AND
SHOULD BE PRIMED FOR CONVECTION THIS EVENING. IT REMAINS TO BE
SEEN IF THE AIR MASS IN THE WESTERN ZONES CAN RECOVER...AND THUS
THE DRY LINE MAY HAVE TROUBLE INITIATING STORMS IN WESTERN ZONES.
WATER VAPOR LOOP SHOWS A SHORTWAVE MOVING NORTHEAST INTO THE BIG
BEND REGION NOW AND MODEL GUIDANCE BRINGS THIS ACROSS THE NW ZONES
BY SUNSET. EXPECT THIS LIFT TO HELP INITIATE STORMS ALONG THE
FRONT OR DRY LINE...MAINLY ACROSS THE NW ZONES BY EARLY EVENING.
INSTABILITY WILL BE GREATEST IN AN AXIS ALONG I-35 WHERE MLCAPE
REACHES 3500J/KG. ALTHOUGH DEEP LAYER SHEAR IS TOO WEAK FOR
SUSTAINED SUPERCELLS...THERMODYMIC/KINEMATIC CONDITIONS LOOK VERY
FAVORABLE FOR INTENSE COLD POOL FORMATION. ONCE CONVECTION FORMS
IT WILL PROPAGATE S/SE INTO THE INSTABILITY AXIS AND DIRECTION OF
THE LOW LEVEL FLOW. STORMS MAY START OUT NEAR BOWIE...GROW UPSCALE
AS THEY SPREAD SOUTHEAST THROUGH THE METROPLEX AND INTO THE
SOUTHEAST ZONES BEFORE DISSIPATING. THIS SCENARIO IS BEING MODELED
BY THE HI-RES WRF MODELS...AND GIVEN THE LARGE SWATH OF QPF FROM
THE ECMWF/GFS...INCREASED POPS TO 30-40 FOR THE CENTRAL/EASTERN
ZONES. SEVERE THREAT LOOKS HIGHEST ACROSS THE NORTH CENTRAL ZONES
INCLUDING THE METROPLEX. DAMAGING WIND IS THE PRIMARY THREAT...BUT
HAIL WILL ALSO BE POSSIBLE.
COLD FRONT WILL QUIETLY MOVE THROUGH ON MONDAY AND EXPECT STORMS
TO REDEVELOP BY MONDAY AFTERNOON NEAR THE BOUNDARY AS IT LIES
ACROSS THE SOUTHERN ZONES. INSTABILITY IS MUCH MORE LIMITED MONDAY
AFTERNOON SO SEVERE THREAT IS LOW. HIGH TEMPS WILL BE COOLEST IN
THE NORTHERN ZONES AND ONLY NEAR 80...BUT STILL EXPECT HIGHS NEAR
90 IN THE SOUTH. A SHORTWAVE WILL MOVE INTO WEST TEXAS MONDAY
NIGHT WITH WIDESPREAD CONVECTION DEVELOPING TO OUR WEST. THIS
SHORTWAVE AND REMNANT CONVECTION WILL MOVE INTO OUR REGION BY
TUESDAY MORNING WITH THE CHANCES OF RAIN INCREASING AREA WIDE.
INSTABILITY IS VERY LIMITED AND WINDS ARE VERY LIGHT ALOFT...AND
EVENT MAY END UP BEING JUST SCATTERED ELEVATED RAIN SHOWERS. HIGHS
TUESDAY WILL BE IN THE 70S COMPLEMENTS OF THE CLOUDS/RAIN.
SHORTWAVE TROUGH MOVES THROUGH BY WEDNESDAY MORNING AND DRY/COOL
ADVECTION CONTINUES BEHIND THE FRONT. EVEN WITH SOME SUN HIGHS
WILL STILL BE COOL AND ONLY NEAR 80. LOWS SHOULD BENEFIT FROM
RADIATIONAL COOLING AND DROP INTO THE 50S THURSDAY. CUT OFF UPPER
LEVEL LOW THAT WILL HANG OUT IN ARIZONA MONDAY THROUGH WEDNESDAY
WILL FINALLY MOVE ACROSS TEXAS FRIDAY...AND THIS WILL BRING THE
CHANCE OF RAIN BACK ON FRIDAY. MOISTURE/INSTABILITY LOOK TOO
LIMITED FOR SEVERE WEATHER. THE COOL TEMPS CONTINUE INTO NEXT
WEEKEND AS THE CONTINENTAL AIR MASS IS REINFORCED.
TR.92
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 69 81 67 76 59 / 40 20 30 40 20
WACO, TX 71 84 71 77 60 / 20 20 30 50 30
PARIS, TX 67 79 63 77 58 / 40 20 20 30 20
DENTON, TX 67 80 64 75 56 / 40 20 20 40 20
MCKINNEY, TX 69 81 65 76 59 / 40 20 20 30 20
DALLAS, TX 70 82 67 77 59 / 40 20 30 40 30
TERRELL, TX 69 82 68 77 60 / 40 20 30 40 30
CORSICANA, TX 69 83 69 77 63 / 30 20 30 50 40
TEMPLE, TX 69 84 69 78 61 / 20 20 40 50 30
MINERAL WELLS, TX 65 80 61 74 55 / 40 20 30 40 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 2:54 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
354 PM CDT SUN MAY 6 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
354 PM CDT SUN MAY 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THROUGH TONIGHT. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN THREATS. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE WEST OF INTERSTATE 35 ALONG THE DRYLINE AND
NORTH OF INTERSTATE 20 TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH EARLY WEDNESDAY
MORNING AND AGAIN THURSDAY NIGHT THROUGH FRIDAY NIGHT ACROSS ALL
OF NORTH TEXAS. A FEW STRONG STORMS ARE POSSIBLE WITH CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS BEING THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH LATE THIS EVENING
ACROSS PRIMARILY WESTERN AND NORTHERN PORTIONS OF NORTH TEXAS.
DUNN
In the hours before
Special weather statement, May 6, 3:38 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
438 PM CDT SUN MAY 6 2012
TXZ156-062215-
LAMPASAS TX-
438 PM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN LAMPASAS COUNTY
AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES WEST OF LAMPASAS...MOVING SOUTHEAST AT 5
MPH.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3128 9849 3127 9826 3103 9830 3104 9847
3106 9849 3109 9847 3111 9847 3111 9852
3126 9853
TIME...MOT...LOC 2138Z 293DEG 5KT 3112 9840
85/NHSpecial weather statement, May 6, 4:07 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
507 PM CDT SUN MAY 6 2012
TXZ156-062230-
LAMPASAS TX-
507 PM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN LAMPASAS COUNTY
AT 507 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES WEST OF LAMPASAS...STATIONARY.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3123 9834 3104 9819 3103 9820 3103 9844
3105 9848 3107 9849 3109 9847 3111 9847
3111 9851 3114 9853
TIME...MOT...LOC 2207Z 070DEG 1KT 3112 9840
85/NHHail, Lampasas
- When
- May 6, 4:13 PM CST
- Where
- Lampasas County, 4 mi S of Lameta
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 31.162, -98.380
Hail stones ranging up to the size of quarters was reported 4 miles south of Lometa. The hail was mostly the size of peas to nickels.
Hail, Young
- When
- May 6, 6:50 PM CST
- Where
- Young County, Newcastle
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.200, -98.750
Half dollar sized hail was reported in Newcastle.
Hail, Young
- When
- May 6, 6:55 PM CST
- Where
- Young County, Newcastle
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 33.200, -98.750
Ping pong ball sized hail was reported in Newcastle via HAM radio.
Thunderstorm Wind, Young
- When
- May 6, 6:56 PM CST
- Where
- Young County, Newcastle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 33.200, -98.750
Storm spotters estimated thunderstorm winds of 60 mph in Newcastle.
Hail, Young
- When
- May 6, 7:00 PM CST
- Where
- Young County, 4.13 mi SSW of Jean
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.270, -98.619
Quarter sized hail was reported 3 miles west of Red Top.
Hail, Jack
- When
- May 6, 7:18 PM CST
- Where
- Jack County, 8 mi W of Jacksboro
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.220, -98.308
Half dollar sized hail was reported 8 miles west of Jackboro.
Thunderstorm Wind, Jack
- When
- May 6, 7:27 PM CST
- Where
- Jack County, 1.82 mi WNW of Jacksboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 33.233, -98.198
A large tree was blown down on Highway 114 approximately 2 miles west of Jacksboro.
Thunderstorm Wind, Parker
- When
- May 6, 7:50 PM CST
- Where
- Parker County, Whitt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.950, -98.020
Trained spotters reported a 60 mph wind gust in Whitt. This wind gust appears to have occurred as the outflow from the storm began to surge out ahead of the storm.
Thunderstorm Wind, Palo Pinto
- When
- May 6, 7:50 PM CST
- Where
- Palo Pinto County, 1.38 mi NNE of Salesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 32.937, -98.068
Trained spotters estimated 60 mph winds along Highway 281 in the northeast part of the county. Power flashes were also observed in the area. These winds appear to have occurred as the outflow from the storm began to surge out ahead of the storm.
Thunderstorm Wind, Palo Pinto
- When
- May 6, 7:55 PM CST
- Where
- Palo Pinto County, 3.5 mi N of Salesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.970, -98.070
Small trees were snapped about 4 feet up the trunk approximately 3 miles west-northwest of Whitt. Several 4-6 diameter tree branches were also knocked down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, May 6, 2012$999,000 · EF0 · 16 events
- Tornado and Flash Flooding in Illinois, May 6 to 7, 2012$90,000 · EF1 · 25 events
- Hail and Damaging Winds in Georgia, May 6, 2012$313,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 6 to 8, 20121 injured · $72,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 6, 2012$54,000 · 1 in hail · 32 events
- Flash Flood and Hail in Iowa, May 6, 2012$79,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Tennessee, May 6, 2012$69,000 · 1 in hail · 15 events
- Tornadoes and Flash Flooding in Missouri, May 6, 2012$1,000 · EF0 · 35 events
- Damaging Winds in Florida, May 6, 2012$21,000 · 50 kt wind · 15 events
- Damaging Winds in Iowa, May 6, 20123 injured · 55 kt wind · 4 events
- Flood in Minnesota, May 6 to 7, 2012$30,000 · 1 event
- Lightning Strike in Minnesota, May 6, 2012$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381656, 381657, 381658, 381659, 381660, 381661, 381662, 381663, 381666, 381668.